Wyoming, 2021Winter Storm in Wyoming, January 17 to 18, 2021
January 17 to 18, 2021 · NWS BYZ · 1 event in 1 county or zone
An unstable, northwest flow aloft resulted in heavy snow along the Sheridan Foothills.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable, northwest flow aloft resulted in heavy snow along the Sheridan Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 17, 8:20 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 17, 8:20 PM MST, 1 hour 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
820 PM MST Sun Jan 17 2021
.UPDATE...
We have added Southern Wheatland and Judith Gap winter weather
advisories through noon tomorrow...and added Custer County until 6
pm. Unstable NW flow with periodic disturbances will lead to
unsettled conditions through tomorrow. We anticipate meandering
precipitation bands through the period, with the best chance of
accumulations and road impacts in our advisory areas. Wet roads
tonight may freeze and lead to deceptively slick local road
conditions. BT
&&
.DISCUSSION...
Tonight through Monday night...
Shower activity is starting to work into southern Montana. There
is a definite downsloping signature on the radar, with most lower
elevations west of Billings not seeing any activity. Winds from
Livingston, to Big Timber and up to Harlowton will continue to be
gusty into the evening, but should be decreasing in strength. As
the lee-side trough continues to drop southeast, the shower
activity is expected to spread across southeastern Montana. The
area that still has the best chance for accumulating snowfall
still is from Lodge Grass to east of Miles City and southeast.
The flow pattern is still fairly favorable for the Big Horn
Mountains, with amounts of 6+ inches expected. Winds overnight and
especially into Monday morning will be gusty in southeast Montana
and down into northern Wyoming. Given the amounts in the Big
Horns and these winds, have added the mountains to the advisory.
The winds also could produce some patchy blowing snow in southeast
Montana, especially in the the higher, more exposed hills. An
area that still looks to be left out of the the snowfall will be
the Red Lodge Foothills as winds will be too northwesterly to
really upslope into the area. Snow shower activity will decrease
through the day tomorrow. Reimer
Tuesday through Sunday...
Klondike chinook will be underway by daybreak Tuesday, and this
will signal the start of a couple of dry days. Strongest west
winds should initially be at Big Timber and Harlowton, but as
flow aloft backs thru the day, gap flow will increase. Mid level
winds on the order of 50 knots along with a favorable gradient and
stability support 60+ mph gusts at the gap areas. As the axis of
strongest pressure falls begin to slide east, Big Timber and
Harlowton could see gusts near 60 mph as well, especially late
Tuesday night thru Wednesday. Have raised forecast gusts up a bit
more in these areas, and anyone with travel plans west of Billings
midweek should monitor these winds. East of the foothills, it
will be breezy w/ 40 mph gusts likely to extend into Billings,
aided by a weak frontal passage and mid level cold advection
during the day on Wednesday. Temps Tue/Wed will remain mild with
highs mostly in the 40s.
Winds will diminish Wednesday night per lee side pressure rises.
This will be followed by a shift to north then easterly winds on
Thursday. If you are tired of the wind, things finally get more
interesting.
Upper low dropping southward along the Pacific coast will split as
it moves into the great basin Thursday into Friday. At the same
time, cold air will build in west central Canada as an upper low
forms over northern Alberta/Saskatchewan, with confluent NW flow
aloft supporting a strengthening of the lee side surface high. As
the Pacific low evolves to our west, there is potential for
overrunning snowfall beginning as early as Thursday night. If
energy from the north is able to phase partially with the Pacific
trof before it passes, we could see a period of snowfall extend
all the way into Saturday. This is, however, only one possible
solution among many, as the evolution of and interaction among
many trofs in a weak flow regime is very much in question. The
western splitting trof may miss us entirely. That being said,
ensembles suggest Thursday night to Saturday is the favored time
period for snow POTENTIAL in our forecast area...so have adjusted
pops accordingly. In addition, the air mass will turn
progressively colder during this time. Though it appears the
coldest air will remain to our north, we should see a couple of
days with highs staying below freezing for the first time in
several weeks.
Current consensus is for ridging/drying next Sunday, regardless
of what happens Fri/Sat. Temps should stay cooler than normal,
especially if there is snow cover, but we could see a shift to
downslope winds before another cold front arrives sometime early
next week. Plenty of model uncertainty.
JKL
&&
.AVIATION...
A mix of rain and show showers, will change to all snow showers by
06Z, with the best chances E and S of KBIL and in the mountains.
Light patchy freezing rain may mix with the rain/snow showers this
evening. MVFR to IFR conditions will occur in these showers along
with mountain obscurations. The snow showers will continue
through Monday before decreasing Mon. evening. W to NW surface
winds will gust into the 20 to 30 kt range through the period
producing areas of blowing snow. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 033/041 025/043 030/047 025/038 020/028 016/026 010/028
43/J 10/N 01/N 00/B 33/S 33/S 10/B
LVM 030/037 020/039 028/041 022/037 020/028 014/026 012/029
44/J 10/N 00/N 01/B 33/S 32/S 10/B
HDN 031/041 023/045 025/047 021/039 017/029 014/028 009/029
75/J 10/U 01/B 00/B 23/S 33/S 10/B
MLS 028/035 023/041 026/044 021/035 014/026 011/025 007/024
76/J 00/U 00/B 00/B 01/E 23/S 10/B
4BQ 030/035 024/039 024/043 022/036 017/028 014/027 009/027
76/J 10/U 00/B 00/B 12/S 33/S 10/B
BHK 026/034 020/037 023/041 018/032 009/024 008/025 005/024
97/J 00/B 00/N 00/U 01/B 23/S 20/B
SHR 026/035 017/039 020/045 016/036 014/030 011/027 005/027
76/J 10/U 01/B 00/B 23/S 33/S 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST Monday FOR
ZONES 32-33-36-37-58-138-171.
Winter Weather Advisory in effect until noon MST Monday FOR
ZONES 63-228.
WY...Winter Weather Advisory in effect until 6 PM MST Monday FOR
ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Jan 17, 2:35 PM MST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
235 PM MST Sun Jan 17 2021
MTZ063-065-066-141-172-228-182145-
Judith Gap-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
235 PM MST Sun Jan 17 2021
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT... Strong Winds.
* WHERE...Portions of south central Montana.
* WHEN...Tuesday night through Wednesday afternoon.
* ADDITIONAL DETAILS...Wind gusts of 50 to 60 mph are possible
along Interstate 90 from Livingston to Big Timber, on local roads
around Nye, and from Big Timber to Harlowton along Highway 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Jan 17, 6:36 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
636 PM MST SUN JAN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
01/17/2021 M56.00 MPH PARK MT MESONET
0426 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
01/17/2021 M55.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
0440 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
01/17/2021 M54.00 MPH SWEET GRASS MT AWOS
0518 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
01/17/2021 M51.00 MPH BIG HORN MT MESONET
0535 PM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
01/17/2021 M59.00 MPH SWEET GRASS MT MESONET
&&
ARTHURLocal storm report, Jan 17, 8:55 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MST SUN JAN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
01/17/2021 M56.00 MPH BIG HORN MT MESONET
0726 PM NON-TSTM WND GST 9 NW RANCHESTER 45.00N 107.30W
01/17/2021 M54.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0732 PM NON-TSTM WND GST 2 SSW SHERIDAN 44.77N 106.97W
01/17/2021 M56.00 MPH SHERIDAN WY ASOS
0756 PM NON-TSTM WND GST 6 ESE BIG HORN 44.64N 106.86W
01/17/2021 M59.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0800 PM SNOW 7 SSW SONNETTE 45.32N 105.91W
01/17/2021 M1.6 INCH POWDER RIVER MT CO-OP OBSERVER
&&
ARTHURWinter Storm, Sheridan Foothills
- When
- January 17, 9:30 PM MST to January 18, 10:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Dayton and Big Horn both reported 6 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, January 17 to 18, 2021$100,000 · 2 events
- Flash Flooding and Heavy Rain in Hawaii, January 17 to 20, 202115 events
- High Wind in Montana, January 17 to 20, 202168 kt wind · 14 events
- Winter Weather in Ohio, January 17 to 18, 202111 events
- Lake-Effect Snow in New York, January 17 to 20, 20217 events
- Winter Weather in North Carolina, January 17 to 18, 20215 events
- High Wind in Wyoming, January 17, 202161 kt wind · 4 events
- Winter Weather in Colorado, January 17 to 18, 20213 events
- Dense Fog in California, January 17, 20212 events
- Winter Weather in Indiana, January 17 to 18, 20212 events
- Winter Storm and Winter Weather in South Dakota, January 17 to 18, 20212 events
- Winter Weather in Wyoming, January 17 to 18, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935109.